Skip to Main Content
Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911



Moduli schemes associated to $K$-trivial threefolds as gradient schemes

Author: Herb Clemens
Journal: J. Algebraic Geom. 14 (2005), 705-739
Published electronically: May 12, 2005
MathSciNet review: 2147351
Full-text PDF

Abstract | References | Additional Information

Abstract: On a threefold with trivial canonical bundle, Kuranishi theory gives an algebro-geometry construction of the (local analytic) Hilbert scheme of curves at a smooth holomorphic curve as a gradient scheme, that is, the zero-scheme of the exterior derivative of a holomorphic function on a (finite-dimensional) polydisk. (The corresponding fact in an infinite-dimensional setting was long ago discovered by physicists.) This parallels the way the holomorphic Chern-Simons functional gives the local analytic moduli scheme for vector bundles on a Calabi-Yau threefold. An analogous gradient scheme construction for Noether-Lefschetz loci on ample divisors is also given. Finally, using a structure theorem of Donagi-Markman, we present a new formulation of the Abel-Jacobi mapping into the intermediate Jacobian of a threefold with trivial canonical bundle.

References [Enhancements On Off] (What's this?)

  • F. A. Bogomolov, Hamiltonian Kählerian manifolds, Dokl. Akad. Nauk SSSR 243 (1978), no. 5, 1101–1104 (Russian). MR 514769
  • [C]C Clemens, H. “Geometry of formal Kuranishi theory.” Preprint, math.AG/9901084, Advances in Math., to appear.
  • Ron Donagi and Eyal Markman, Cubics, integrable systems, and Calabi-Yau threefolds, Proceedings of the Hirzebruch 65 Conference on Algebraic Geometry (Ramat Gan, 1993) Israel Math. Conf. Proc., vol. 9, Bar-Ilan Univ., Ramat Gan, 1996, pp. 199–221. MR 1360503
  • S. K. Donaldson and R. P. Thomas, Gauge theory in higher dimensions, The geometric universe (Oxford, 1996) Oxford Univ. Press, Oxford, 1998, pp. 31–47. MR 1634503
  • [KS]KS Katz, S., Sharpe, E. “Notes on Ext groups and D-branes.” Preprint University of Illinois at Urbana-Champaign (2002).
  • János Kollár, Rational curves on algebraic varieties, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 32, Springer-Verlag, Berlin, 1996. MR 1440180
  • Gang Tian, Smoothness of the universal deformation space of compact Calabi-Yau manifolds and its Petersson-Weil metric, Mathematical aspects of string theory (San Diego, Calif., 1986) Adv. Ser. Math. Phys., vol. 1, World Sci. Publishing, Singapore, 1987, pp. 629–646. MR 915841
  • [Tj]Tj Tjurin, A.K. “Non-abelian analogues of Abel’s theorem.” Izv. Ross. Akad. Nauk Ser. Mat. 65, no. 1 (2001), 133–196.
  • Andrey N. Todorov, The Weil-Petersson geometry of the moduli space of ${\rm SU}(n\geq 3)$ (Calabi-Yau) manifolds. I, Comm. Math. Phys. 126 (1989), no. 2, 325–346. MR 1027500
  • Claire Voisin, Variations of Hodge structure of Calabi-Yau threefolds, Lezioni Lagrange [Lagrange Lectures], vol. 1, Scuola Normale Superiore, Classe di Scienze, Pisa, 1996. MR 1658398
  • E. Witten, Chern-Simons gauge theory as a string theory, The Floer memorial volume, Progr. Math., vol. 133, Birkhäuser, Basel, 1995, pp. 637–678. MR 1362846

Additional Information

Herb Clemens
Affiliation: Mathematics Department, Ohio State University, 231 W. 18th Ave., Columbus, Ohio 43210

Received by editor(s): August 26, 2004
Received by editor(s) in revised form: February 28, 2005, and March 17, 2005
Published electronically: May 12, 2005
Additional Notes: Partially supported by NSF grant DMS-0200895